Hemopericardium under dabigatran for stroke prevention in atrial fibrillation

    loading  Checking for direct PDF access through Ovid

Abstract

Spontaneous hemopericardium is a complication of anticoagulant therapy with not only vitamin-K-antagonists, but also with nonvitamin-K-antagonist oral anticoagulants. We report a polymorbid 75-year old male under a therapy with dabigatran, valsartan, amlodipine, nicorandil, furosemide, atorvastatin, bisoprolol, metformin, tizanidine, pantoprazole, and tramadol. He suffered from chest pain for 4 months. Coronary angiography showed only ectatic coronary arteries. He started taking nonsteroidal anti-inflammatory drugs. He was hospitalized because of dyspnea starting 10 days before admission, melena, and renal failure. Hemopericardium was diagnosed and pericardiocentesis yielded 2000 ml hemorrhagic fluid. Review of previous echocardiograms showed a 4 mm echo-free space, epicardial fat or pericardial effusion. A small (<10 mm) echo-free space in a patient on anticoagulant therapy should not be considered as trivial, but additional imaging studies should be carried out. If a pericardial effusion is newly diagnosed in a patient during anticoagulant therapy, the pharmacotherapy should be revised concerning potentially interacting drugs, like nonsteroidal anti-inflammatory drugs, and dosage of the anticoagulant drug. Vitamin-K-antagonists with their possibility of laboratory monitoring and availability of an antidote should be preferred over nonvitamin-K-antagonist oral anticoagulants.

Related Topics

    loading  Loading Related Articles